Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 81, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Nov 21, 2004, 3:00 PM CST for Jackson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2004, 3:00 PM CST (21:00 UTC)
- Expired
- Nov 21, 2004, 6:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Jackson County, TX
The radar
The Austin/San Antonio radar (KEWX), 146 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2185 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KHGX 212059 FFWHGX TXC239-220000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 300 PM CST SUN NOV 21 2004 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... JACKSON COUNTY IN SOUTHEAST TEXAS * UNTIL 600 PM CST * AT 250 PM CST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT EXTENSIVE FLOODING CONTINUED OVER THE NORTHERN HALF OF JACKSON COUNTY...IN PARTICULAR THE GANADO AREA. NUMEROUS ROADS ARE IMPASSABLE DUE TO HIGH WATER AND ACCESS TO THE COMMUNITY OF GANADO IS VIRTUALLY IMPOSSIBLE. RAINFALL HAS DECREASED IN INTENSITY BUT AN ADDITIONAL HALF TO ONE INCH OF RAIN IS STILL POSSIBLE THROUGH 430 PM. A RESPITE FROM THE RAIN IS EXPECTED THIS EVENING BEFORE MORE RAIN DEVELOPS LATER TONIGHT. * FLOODING IS EXPECTED IN OR NEAR... GANADO AND MORALES. EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY CAUSE FLOODING OF LAND ADJACENT TO SMALL CREEKS AND BAYOUS. ADDITIONALLY...FRONTAGE ROADS... HIGHWAY UNDERPASSES...FARM-TO-MARKET AND OTHER SECONDARY ROADS MAY FLOOD. AVOID LOCATIONS WHERE WATER COVERS THE GROUND PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2907 9685 2888 9671 2909 9650 2922 9665 $$
1 follow-up statement
000 WGUS74 KHGX 220006 FFSHGX TXC239-220015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 605 PM CST SUN NOV 21 2004 ...THE FLASH FLOOD WARNING FOR JACKSON COUNTY EXPIRED AT 600 PM CST... ALTHOUGH THE IMMEDIATE THREAT OF NEW FLOODING HAS PASSED... FLOOD WATERS FROM HEAVY RAINS EARLIER TODAY WILL BE SLOW TO RUN OFF. MANY AREAS MAY REMAIN INUNDATED FOR THE NEXT SEVERAL HOURS. PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 2907 9685 2888 9671 2909 9650 2922 9665 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 21, 2:25 PM CST, 35 minutes earlier.
Area forecast discussion, Nov 21, 2:25 PM CST, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 225 PM CST SUN NOV 21 2004 DISCUSSION... A COMPLICATED FORECAST AGAIN ACROSS SOUTHEAST TEXAS. THE PERSISTENT BOUNDARY WHICH HAS REMAINED NEARLY STATIONARY ALONG THE COAST SINCE EARLY SATURDAY WILL PUSH SLOWLY NORTH OVERNIGHT. HAVE LEANED TOWARD THE SLOWER GFS SOLUTION IN THE MOVEMENT OF THIS BOUNDARY. THE RAIN COOLED AIR TO THE NORTH OF THE BOUNDARY SHOULD HELP REINFORCE THE BOUNDARIES POSITION SO CONFIDENCE IS LOW THAT MUCH NORTHERN MOTION CAN BE EXPECTED OVERNIGHT. PWS ARE FORECAST TO CONTINUE TO SLOWLY CLIMB TO BETWEEN 1.7-1.8 INCHES BY 6Z. WITH THE BOUNDARY IN PLACE AND A SERIES OF UPPER LEVEL DISTURBANCES EMBEDDED IN THE SOUTHWEST UPPER FLOW...IT SEEMS REASONABLE TO KEEP THE HIGH POPS IN PLACE. THE GROUND REMAINS SATURATED AND ANY ADDITIONAL HEAVY RAIN WILL CAUSE FLOODING SO AS A PRECAUTION...WILL MAINTAIN THE FFA OVERNIGHT. THE AXIS OF HEAVIEST RAIN SHOULD BEGIN TO SHIFT SLOWLY NORTH OVERNIGHT AND AFFECT AREAS THAT HAVENT RECEIVED AS MUCH RAIN. SEE THE WELL WRITTEN QPFERD FOR MORE DETAILS ON THE EXPECTED HEAVY RAIN. AS OF 2 PM...IT APPEARS THAT THE WIDESPREAD CONVECTION AFFECTING WHARTON AND JACKSON COUNTIES HAS BEGUN TO WEAKEN. IF THE GFS IS CORRECT...THIS RESPITE FROM THE RAIN WILL END AROUND 06Z WITH ADDITIONAL DEVELOPMENT BETWEEN 06 AND 09Z. AT 19Z...SFC ANALYSIS REVEALS ANOTHER WEAK BOUNDARY OVER THE EXTREME NORTHERN PORTION OF THE CWA. PERHAPS THIS IS THE GENESIS OF THE SECONDARY BOUNDARY WHICH THE ETA DEVELOPS AND FOCUSES PRECIP DEVELOPMENT ON LATER TONIGHT. IF THAT IS THE CASE...PERHAPS POPS OVER THE SOUTH ARE TOO HIGH. SUFFICE TO SAY...WITH NUMEROUS MESO-SCALE INFLUENCES...CONFIDENCE IS LOW. GFS FORECAST SOUNDINGS HAVE K INDICES IN THE MID/UPPER 30S AND TTS AROUND 50. IT APPEARS THAT THE GFS IS SUFFERING CONVECTIVE FEEDBACK FOR MONDAY NIGHT...YET IT STILL LOOKS LIKE WIDESPREAD PRECIP FOR MON NIGHT OVER THE NORTHERN 2/3RD OF THE CWA. THE DEEPER MOISTURE/BOUNDARY SHOULD BE PULLED NORTHWESTWARD AWAY FROM THE COAST AS THE WEST COAST TROF DEEPENS. SPC HAS HAS THE AREA OUTLOOKED IN SLT RISK ON MON...BUT WILL LET THE NEXT SHIFT EXAMINE THINGS BEFORE MENTIONING SEVERE IN THE ZONES. WILL UPDATE THE HWO THIS EVENING AND ADDRESS LATEST FLOODING/SEVERE CONCERNS. ON TUESDAY...THIS PATTERN FINALLY COMES TO A CLOSE AS THE UPPER TROF OUT WEST PUSHES NORTHEAST. A SURFACE COLD FRONT WILL CROSS THE AREA TUESDAY BRINGING A SQUALL LINE ACROSS THE AREA LATE TUES MORNING INTO THE AFTERNOON. DYNAMICS LOOK IMPRESSIVE AND A HIGH WIND EVENT LOOKS POSSIBLE. ANYONE ELSE TIRED OF OUR LITTLE EL NINO? THE REST OF THE WEEK LOOKS GREAT WITH DRIER AIR AND COOLER TEMPS. BY THURSDAY...IT LOOKS LIKE WE WILL ALL HAVE REASON TO GIVE THANKS. .MARINE... PRESSURE GRADIENT IS EXPECTED TIGHTEN AS THE UPPER TROUGH APPROACHES THE SOUTH CENTRAL U.S. THIS WEEK. EXPECT WINDS OVER THE GULF WILL REMAIN IN THE 15 TO 20 KNOT RANGE FOR THE NEXT COUPLE OF DAYS. OFFSHORE WIND WILL FOLLOW THE FRONT TUESDAY NIGHT/WEDNESDAY MORNING AND SPEEDS MAY INCREASE TO MORE THAN 20 OR 25 KNOTS. SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY BY MID WEEK. && .AVIATION... PRECIPITATION AND CEILINGS WILL CONTINUE TO PLAY HAVOC WITH THE TAFS FOR THE NEXT 24 HOURS. A LARGE CLEARING IN THE OVERCAST HAS DEVELOPED OVER COLLEGE STATION. WITH AFTERNOON HEATING...ADDITIONAL CLOUDS ARE LIKELY TO REDEVELOP OVER THERE A BIT LATER THIS AFTERNOON. ALL THE OTHER AIRPORTS ARE DEALING WITH THE PRECIPITATION AND SHOULD CONTINUE THROUGH THE AFTERNOON. THERE MAY BE A BRIEF BREAK IN THE ACTIVITY LATER THIS AFTERNOON AND EVENING...BUT MORE RAIN AND LOW CEILINGS ARE LIKELY AGAIN IN THE MORNING HOURS. 46 && .HGX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH HGX CWA THROUGH 430 AM MONDAY. SCEC HIGH ISLAND TO MATAGORDA SHIP CHANNEL 0-20 NM WATERS. SCA HIGH ISLAND TO MATAGORDA SHIP CHANNEL 20-60 NM WATERS. && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 66 73 65 73 51 / 70 80 80 70 05 HOUSTON (IAH) 67 74 67 76 52 / 70 60 60 70 05 GALVESTON (GLS) 72 76 72 76 59 / 50 50 30 70 05 &&
Hazardous weather outlook, Nov 21, 4:55 AM CST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 455 AM CST SUN NOV 21 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-221200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 455 AM CST SUN NOV 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS. ...FLOOD WATCH IN EFFECT THROUGH 6 PM TODAY... .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH IS IN EFFECT TODAY FOR ALL OF SOUTHEAST TEXAS. PLEASE REFER TO THE LATEST FLOOD BULLETIN (FFAHGX) FOR DETAILS. A WARM FRONT WILL SLOWLY MOVE NORTH ACROSS THE REGION. THE WARM FRONT IN COMBINATION WITH PASSING UPPER LEVEL DISTURBANCES...WILL RESULT IN WIDESPREAD SHOWERS AND THUNDERSTORMS. WITH THE SOIL ALREADY SATURATED...ADDITIONAL HEAVY RAINFALL WILL EASILY RUNOFF LEADING TO POSSIBLE FLOODING. THE FLOOD WATCH MAY BE EXTENDED THROUGH TONIGHT UPON FURTHER ASSESSMENT OF THE WEATHER SITUATION. ALONG WITH THE THREAT OF FLOODING...SOME THUNDERSTORMS MAY BECOME SEVERE ESPECIALLY NEAR THE WARM FRONT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THROUGH TUESDAY...ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES WITH ISOLATED TOTALS APPROACHING 5 INCHES WILL BE POSSIBLE. WITH THE GROUND ACROSS MUCH OF SOUTHEAST TEXAS ALREADY SATURATED... A CONTINUED FLOOD THREAT IS POSSIBLE. SEVERE THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHEAST TEXAS AND THE ADJACENT COASTAL WATERS. THE MAIN THREAT WILL PROBABLY BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND POSSIBLY...TONIGHT.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 7:55 PM CST | Severe Thunderstorm Warning | HGX | Colorado, Wharton | 65 min |
| Nov 21, 12:06 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 12:57 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 3:03 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 4:05 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 6:15 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 6:27 AM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
| Nov 21, 7:00 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 9:15 AM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 9:30 AM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
| Nov 21, 10:00 AM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 12:01 PM CST | Flash Flood Warning | HGX | Jackson | 3 hr |
| Nov 21, 1:00 PM CST | Flash Flood Warning | HGX | Wharton | 3 hr |
| Nov 21, 5:58 PM CST | Flash Flood Warning | HGX | Colorado | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.